Indiana, 2023

Rip Current in Indiana, June 15, 2023

June 15, 2023 · NWS LOT · 1 event in 1 county or zone

A 7 year old boy was reported missing in Lake Michigan near the Portage Lakefront and Riverwalk Beach at 350 pm CST on June 15th. He was pulled from the lake at 411 pm CST by emergency responders.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A 7 year old boy was reported missing in Lake Michigan near the Portage Lakefront and Riverwalk Beach at 350 pm CST on June 15th. He was pulled from the lake at 411 pm CST by emergency responders. He was taken to a local hospital where he was pronounced dead. Witnesses told investigators the boy was in waist deep water before entering deeper water where a current apparently pulled him further into the lake. Winds shifted to the north during the late morning and continued to be north northeast all afternoon with waves building to around 4 feet at the Michigan City buoy at the time of the drowning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 15, 2:12 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jun 15, 2:12 PM CST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
312 PM CDT Thu Jun 15 2023

.SHORT TERM...
Issued at 202 PM CDT Thu Jun 15 2023

Through Friday night...

It has been quite the day watching buoy and surface observations
through the front passage. As the front marched down about an hour
or two quicker than originally anticipated from Wisconsin and
northern Lake Michigan. As it did, winds quickly switched around
to the north and increased rapidly. White caps were observed on
the lake and a 36 knot wind gust observed at the Racine ob prompted
a marine weather statement to alert those who opted to still
venture out on the waters to seek safe harbor. As mentioned, the
temperatures have dropped behind the front. O'Hare was 80 degrees
Fahrenheit a little before noon, and in just two hours have
dropped below 67 degrees. There has been some clearing of clouds
as the front has moved southward, yet haze still remains for many
inland areas.

A discrete area of cumulus clouds have bubbled up on the leading
edge of the front along the eastern periphery of the CWA, and has
continued to grow. Mesoanalysis shows between 500-1000 J/kg CAPE
for the eastern counties and with the front providing subsequent
lift, thunder was kept in the forecast through around 7 PM;
however, severe storms are not expected. Precipitation from this
system is not expected to be impressive. Maybe the atmosphere
squeezes out a few hundredths to locally a tenth or so. However,
if a thunderstorm does develop, periods with heavy rain rates,
lightning generation and locally erratic surface winds should be
expected. Such a threat exists from Pontiac to Kankakee to
Rensselaer through 7 PM.

The other main impact from Thursday's front are the steep waves
that were generated from the strong winds and wind gusts. Waves
heights just under 6 feet have already been observed at the
Wilmette Buoy in Illinois and starting to build toward 3 feet
along the Indiana shoreline. A high swim risk remains in effect
through Friday morning, and given the amount of energy that the
wind is imposing on the waves, there is a strong chance that the
risk level will be extended into Friday afternoon.

An upper level ridge at 500 mb starts building and moving eastward
on Friday. Temperatures will remain below normal, but the more
stable conditions are forecast to make for a drier day to end the
work week. The main forecast concerns will be keep an eye on the
lake and if conditions improve quicker than current expectations.

DK

&&

.LONG TERM...
Issued at 300 PM CDT Thu Jun 15 2023

Saturday through Thursday...

Key Forecast Message:

* Continued primarily dry weather, seasonable to above normal
  warmth inland and cooler lakeshore

* Best chance for isolated to perhaps widely scattered t-storms
  Sunday afternoon-evening inland of Lake Michigan

Short-wave ridging and dry high pressure will bring quiet
conditions through most of Saturday night. Highs on Saturday will
be in the lower to mid 80s inland and low to mid 70s near Lake
Michigan. On Father's Day, the ridging will be somewhat suppressed
by incoming weak troughing approaching the MS River. Short-wave
tracking across the mid-MS Valley during the day on Sunday will
develop into a weak closed mid-upper low that will drift southeast
through Monday and then become nearly stationary over the interior
southeast/mid South through late next work week. The upper low
will become yet another blocking ridge over the region.

Sensible weather wise, just enough large scale forcing and modest
pooling of dewpoints (likely a good deal lower than GFS and NAM)
well inland Sunday PM of minimally capped axis of generally less
than 1000 J/kg of MLCAPE may kick off isolated to widely scattered
showers and a few thunderstorms. Whatever convection is able to
fire may inch eastward on outflows into Sunday evening before
diminishing. Kept thunder chances in the slight chance (isolated
range) into Sunday evening. The footprint of the marine stable
layer should generally limit the threat for any storms to inland
of the lake.

The rest of the period looks mainly dry given the projected path
of the upper low, blocking ridge over the top, and dry east-
northeast low level flow. Coverage of any showers inland on Monday
PM should be less than Sunday, with any t-storms likely confined
to south of the IL and Kankakee Rivers. Have some slight chance
PoPs southeast half or third of the CWA Tuesday-Thursday PM,
though even that low potential may be overstated by some of the
NBM members having dew points solidly above what is likely to
materialize given the expected surface pattern.

Forecast highs Sunday-Thursday are generally in the mid-upper 80s
inland and 70s near the lake given due to seemingly never-ending
onshore flow. Drought feedback and mixed out dew points may
contribute to highs nearing or exceeding 90F across far interior
northern and central Illinois Monday through Thursday. Overnights
will remain comfortable amidst the lower dew point/humidity air
mass. Unfortunately expect drought conditions to worsen through
next work week.

Castro

&&

.AVIATION...
For the 18Z TAFs...

The primarily aviation concerns through the TAF period are:

* Change to north/northeasterly winds at DPA/RFD behind a lake-
  enhanced cold front

* Trends in cigs, first at GYY this afternoon and then
  ORD/MDW/DPA/GYY overnight

A lake-enhanced cold front continues to move across northeastern
Illinois and northwestern Indiana. Ahead of the front a
convergence of low-level smoke is dropping visibility to 3-4SM,
while behind the front, winds are changing toward the northeast.
The front should arrive at DPA by 19-20Z, and RFD by 22-23Z. North
to northeasterly winds will then prevail through the rest of the
TAF at all terminals.

Outside of winds, the other aviation concern revolves around cigs.
First, a band of lake-induced IFR cigs may approach GYY at the
very start of the TAF period. Owing to the highly anomalous time
of year and day for lake-induced IFR stratus, confidence is lower
than average on how long the cigs will last. For now, will offer
SCT003 through 20Z. Thereafter, an ensemble of high resolution
model guidance ubiquitously advertises the development of lake-
induced stratus overnight at all but RFD. While confidence is
increasing in such an outcome (especially with widespread IFR to
MVFR cigs upstream in northern Michigan), confidence on whether
the stratus will be IFR or MVFR remains relatively low. After
collaboration with CWSU ZAU, will convert the inherited TEMPO
groups to FM groups from 06-15Z or so (left a few hours at the end
in case they stick around longer than expected), with MVFR at
DPA/ORD/MDW and IFR at GYY (closer to Lake Michigan).

Borchardt

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Beach Hazards Statement...ILZ006-ILZ103-ILZ104 until 10 AM
     Friday.

IN...Beach Hazards Statement...INZ001-INZ002 until 10 AM Friday.

LM...Small Craft Advisory...nearshore waters until 7 AM Friday.

&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jun 15, 3:15 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
415 PM CDT Thu Jun 15 2023

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-162115-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
415 PM CDT Thu Jun 15 2023 /515 PM EDT Thu Jun 15 2023/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk through early evening.
  High Swim Risk Lake Michigan Shore.

DISCUSSION...

An isolated thunderstorm or two may occur south of I-80 until
prior to sunset. Severe weather is not expected.

Dangerous swimming conditions will continue at Lake Michigan
beaches.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  High Swim Risk Lake Michigan Shore.
Sunday...
  Limited Thunderstorm Risk.

DISCUSSION...

Dangerous swimming conditions will persist on Friday through mid
day at Illinois beaches and through mid afternoon at Indiana
beaches.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 30 mph.

LMZ740>745-162115-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
415 PM CDT Thu Jun 15 2023

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft through early afternoon.

Castro

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Porter

When
June 15, 3:50 PM CST
Where
Porter forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Porter2023-06-157MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2023Every state in 2023This day in weather historyWarnings in Indiana, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1095122.